Hi There My English Bulldog has been throwing up his breakfast and this morning had black tarry stools. I just found out that he had eaten a few Aleve tablets the day before. Hubby *forgot* to tell me. Nice.
So my concern is that my dog is suffering from an ulcer. I called poison control and they said that since it happened at least 24 hrs ago, inducing vomiting wasn't going to help. They suggested giving him Tagamet for the burning sensation and that should help with the ulcer part but ulcers usually heal on their own....
Anyone else have experience with their dog eating pain relievers?
He's acting fine otherwise. Still very active and eating and drinking - except for the puking part....but that isn't every time he eats....
My dog at a small bottle of Aleve a while back while I was gone one day. After the ER that night, I took her to my normal vet the next day, in the exam room she threw up and there was blood in it, she had to be hospitalized overnight, she had stomach problems for 4 months after.
However my dog ate about 20 pills, your dog had a couple. I would still take him in to see the doctor. With my dog she got an ulcer, and the throwing up wasnt helping matters, so my vet gave her some pills for anti vommiting, actually she was on 5 differnt meds, it was such a pain, but luckily she is fine now.
I hope your dog is ok, and now I never leave any kind of pills around, they all stay in tall cabinets.
Not something I suggest at the drop of a hat However Alive, Tylanol, Advil, these are all very bad meds in our dogs and cats. At least call the Canine ER they will probably tell you to come in. If you don't have the number call local vets, someone will have it on their answering machine.
Please don't just give him some drugs and hope for the best.
Hi There Thanks for your responses, luckily he only got a few pills. He got into my gym bag and ate the bottle and thankfully there were no more than 5 in there and he's about 60 lbs. He also chewed up my water bottle, a pair of socks and half of my sneaker :) Brat!
I did call canine poison control and they said to watch him and see if he starts acting lethargic, etc. but I will call our local 24hr Emergency Vet and see if they want me to bring him in.
Black tarry stools is a sign of a GI (gastrointestinal) bleed, not good! Stool turns black d/t the digestion of blood in the the GI tract, the black apperance is from the presence of iron. Aleve is an NSAID (nonsteroidal anti-inflammatory drug), which can cause stomach bleeding, etc. in humans. You may want to take him to the Emergency vet to get his Hematocrit and Hemoglobin checked, as if these levels are too low, it can cause lethargy, shock, and even death. Also, keep an eye on his mucus membranes (gums), if they start getting pale, or have a blue-gray tint, get him to the vet IMMEDIATELY, as he is not getting enough oxygen, and you have very little time before something bad happens (stop breathing, etc.) I don't mean to scare you, but I'm a nurse and I just wanted you to know some of the possible outsomes of a GI bleed. Hope this helps.
my advice is to get him to the ER. have dealt with this a ton of times and very very VERY few animals recover with the wait and see method. it is not only ulcers you have to be concerned with. you also have to be concerned with liver toxicity. the dog should be put on iv fluids, given stomach protectants as well as liver protectant drugs.
i have been through this with my cat when she decided to eat a 75 mg chewable rimadyl tablet meant for a 75 pound dog. i immediately rushed her to the vet right here in town. when they tried to induice voniting she refused to give up her yummy treat. so after a hour of trying to induce vomiting with no success i took her to my work and got her started on iv's and other drugs. thankfully she suffered no ill effects. that was because i acted right away. i didn't wait and see what would happen because i have treated many other peoples pets, so i know what could have happened.
Hi Everyone We did take him to our ER Vet....and $575 later (yikes) he is doing well. All his blood levels are fine so the vet doesn't think he had too much actually ingested, she thinks that he probably threw up the majority of it initially and the stool is normal reactionary to his very upset belly :) She said as a precaution to feed him the usual hamburg and rice diet for a few days and his gastrointestinal tract should be just fine...
I am glad to know he will be just fine and now *I* know better than to leave my gym bag lying around!!!
Thanks for all your help. Kramer is snoozing happily on the couch like nothing ever happened!
Just a suggestion - since your dog enjoys eating crazy things, you might want to go to a farm supply store and buy a tube of activated charcoal paste. I always keep it on hand. If you give it to your dog soon after the ingestion of something toxic it will absorb it while you are driving to the vets. In your case though a day later wouldn't have helped. But maybe for future use. I'm glad he's ok!
We just got back from the vet from putting our wonderful English Bulldog, Gordo to sleep. Last Thursday we noticed that he was having trouble with his hind legs. Thinking that he had pulled a muscle, we gave him 3 Aleves. On Friday he was still the same, so we gave him a few more. By Saturday, we decided to take him to the vet since by now he was having problems standing up. The vet informed us that Aleve is poisonous for dogs and his kidneys were not functioning properly. She gave us 5 different medicines plus IVs to be administered at home. Sunday he was not able to move at all, was lethargic and had 0 appetite. Today, Monday, we took him back to the vet for a follow up & to report that he was not getting better. After more blood work, they told us that his red blood count was 12, where it should be at 45!! He had developed acute anemia overnight. Basically, he was bleeding internally. They told us to go immediately to ER because he was going to need a blood transfusion. Once there they informed us, that in fact he needed 3 or 4 transfusions since the Aleve stays in their system for up to 5 weeks causing major damages. That they needed to replace the blood until all of the Aleve was gone. Through all this the vet did not know if our dog would survive this extensive process. To top it off, it will cost us up to $4,000. If he were to survive that, then he needed an MRI & probably surgery to address the hip/spine issue that started this to the tune of an additional $7,000, if not more. Again, no guarantees. He could end up paralyzed. After painfully analyzing the situation, we decided to put him to sleep. It killed us inside! But being out of work for almost 2 years and in need of a new "used" car, we determined that we could not in any way afford Gordo's treatment.
I hope that my experience helps someone else's dog. For us, this information came too late.
You did the right thing. I just lost my chihuahua from Aleve poisoning. He got just one pill. Instead of putting him down when I found out about the kidney failure, I decided to fight for him. He held on almost a week. He couldn't walk anymore. I am not even sure he could see. Throughout the week the vet kept saying that he had a chance and we kept fighting. Then a couple days ago, she called me and said he wasn't going to make it. He died in my arms later that day. Today I read his autopsy report. In the course of that week, not only had his kidneys shut down, but his liver quit, his bladder quit, and there were ulcers and hemorrhages throughout his entire GI system. Even his bladder had several ulcers. His lungs also stopped working. He was a healthy 6 year old dog just a couple of weeks ago. I am out the $4000 for all the treatments and still came away without my baby. So please don't feel bad about not treating. Fight a losing battle for a week is worse.
Gordosmom, unfortunately I just suffered the same fate with my sweet Staffordshire Terrier. He started having trouble moving getting up and moving around, so me and my husband immediately thought he was going through another bout of hip problems. To make a long story short, we gave him an aleve until we could get to Petsmart the next day and get some supplements. We were already feeding him special dog food with glucosamine. After that dreaded day of the aleve, he would have a good day then a bad one. We then decided to take him to the vet (Friday) when it seemed like he was not getting better and his stool was black. The doctor told us the problem was fluid build up in his leg due to an enlarged liver and it seemed like his heart was racing a little to fast. He us some pills for the heart issue then we were going to work on the liver. Well Saturday morning when we woke up our sweet boy was gone. After looking up SEVERAL sites online, I then found out the dangers of aleve. Wish I had thought to look this up before. Please anyone reading, DO NOT GIVE YOUR DOG ALEVE FOR ANY REASON. I would give anything to take that decision back.